Washington, 2022High Wind in Washington, December 27, 2022
December 27, 2022 · NWS SEW · 1 event in 1 county or zone
A strong storm system brought high winds to coastal WA on December, which also help result in coastal flooding.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system brought high winds to coastal WA on December, which also help result in coastal flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 26, 8:39 PM PST, 3 hours 21 minutes earlier.
Area forecast discussion, Dec 26, 8:39 PM PST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
839 PM PST Mon Dec 26 2022
.SYNOPSIS...A vigorous frontal system will move through the area
tonight and Tuesday, bringing rain and windy conditions. Additional
weaker systems look to cross the area later in the week, with the
potential for quieter weather into the weekend, as high pressure
builds into the region by Sunday.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY/...The next frontal system
has begun to move into the area this evening and rain has
arrived. It looks to get windy coast and north interior tonight
as a deep surface low approaches and easterly gradients increase.
There should be a really good push of west to south winds later
Tuesday into Tuesday evening as the low tracks inland through the
north part of the area. Forecast generally on track and no major
updates planned this evening. Previous discussion follows. 16
The next in our train of frontal low pressure systems is plowing
toward the coast this evening with rain filling in across the
area. Lows tonight stay mild with the warm front just to our
south in the low to mid 40s.
The track of the surface low into southern Vancouver Island will
promote an appreciable pressure gradient over the region, yielding
another gusty forecast through the early morning into the day
Tuesday. Ensemble guidance suggests the strongest gradient will
trend closes to the triple point, moving across southern Washington.
Strong south-southeasterly flow ahead of the cold/occluded front
will also be notable with the NBM 50th percentile probability max
wind gusts Tuesday ranging from 30 to 45 mph over much of the
region. The strongest wind gusts probabilities lie along the coast
with values closer to 50 to 60 knots. Issued Wind Advisories for the
coast, North Interior, and Southwest Interior (including all of
Lewis and portions of Pierce Counties). There is some potential for
wind gusts to reach High Wind Warning criteria, but confidence is
not yet great enough to issue a warning, though a gust or two cannot
be entirely ruled out of the more elevated locations of these areas.
Several of the deterministic runs continue to carry the deep surface
low around 970 mb just a touch further south into the northern
Washington coast, so there is some concern winds may be underdone,
but stuck to a blended approach to avoid any biases towards any one
particular track.
After heavy antecedent rainfall, this additional round of rainfall
will stress some area rivers and streams. Forecast rainfall amounts
from the NBM range from 1 to 1.5 inches in the lowlands to up to 3
inches in the Cascades and adjacent foothills and 3.5 inches in the
Olympics. Issued a Flood Watch from now through Tuesday for the
entire area to encompass the threat for urban/small stream
flooding and that of some of the already overwhelmed rivers in
the area. More info is included in the hydrology section below.
A High Surf Advisory was also issued due to the strong winds and
high seas, which could lead dangerously large breaking waves from
24 to 30 feet along the North Coast from 7 am through 7 pm
Tuesday. These breaking waves could sweep people off jetties and
docks into what are dangerous seas. Life-threatening swimming
conditions and significant beach erosion are also expected along
the coast.
High astronomical tides combined with the strong winds will result
in minor coastal flooding. Another round of Coastal Flood
Advisories were issued for the Northern Inland Waters for Tuesday and
the northern coast for this afternoon, the latter of which will
likely need to be issued again tomorrow.
High temperatures Tuesday will range from the low to mid 50s amidst
the southerly flow.
A brief lull Wednesday afternoon as the one frontal passes and
another looms offshore in our future for Thursday and Thursday
night.
Davis
.LONG TERM /FRIDAY THROUGH MONDAY/...Previous discussion...Long
range guidance continues to stay active through the remainder of
the week, though the intensity trends downward with long range
ensembles bringing two systems through the area in the Thursday to
Friday timeframe, though disagreement remains on the track of the
weak surface lows along these fronts. Since these lows and
associated pressure gradients look much weaker, the wind threat
looks significantly lower for the second half of the week.
Guidance does agree that we dry out through the weekend,
especially by Sunday as an upper-level ridge builds into the
Pacific Northwest. Highs look to hold persistent in the mid to
upper 40s through the weekend.
Davis
&&
.AVIATION...Rain will continue across the area this evening with
the cold front arriving overnight and into Tuesday morning. Wind
direction will begin as southeasterly this evening, transitioning
to southerly Tuesday morning, then westerly by tomorrow afternoon
in the wake of the cold front. Vigorous winds are expected as the
front passes, with gusts in Puget Sound on the order of 35 to 40
knots, with higher gusts along the coast and north interior. Many
terminals will likely face the threat of low level wind shear
throughout the day on Tuesday.
KSEA...Rain is currently being observed over the terminal.
Reductions in visibility and ceilings are likely, down to MVFR
conditions at times. Cannot rule out periods of IFR if a heavier
band of rain moves over the terminal. The next time period of
concern would be Tuesday morning, generally about 09Z-12Z onward in
regard to the winds. Southeasterly winds with gusts on the order of
25 to 35 kts are likely through late tomorrow night. The threat of
LLWS cannot be ruled out either, as winds at 2000 feet AGL could be
on the order of 45 to 55 knots. This will likely be reflected in
subsequent TAF issuances.
Kristell/McMillian
&&
.MARINE...A stronger system will move across the region on Tuesday
into Wednesday, bringing yet another round of gales to the majority
of the area waters. Gusts to storm force to may also be possible
across the coastal waters, so this will be monitored carefully as a
storm form warning could be issued. All previously issued Gale
Watches have been upgraded to Warnings.
Seas currently hovering at 15-17 ft across the coastal waters.
Expect these to build to around 20-25 ft on Tuesday. As such, a High
Surf Warning has been issued, on which more information can be found
in the public discussion above. Seas will stay elevated to around 20
feet though Wednesday before easing on Thursday. Dangerous
conditions are expected on coastal beaches, and extreme caution
should be taken near jetties and docks. Large waves can sweep people
off of these locations and into the water.
Kristell
&&
.HYDROLOGY...Another wet frontal system will move through the area
tonight and Tuesday. Additional rainfall from this system, on top
of earlier precip and melted snow/ice will allow flooding
concerns to continue at least into Wednesday. With that said, a
Flood Watch remains in place over all of W WA until 10 AM PST
Wednesday morning.
Flood warnings are already in place for the exceedingly flood
prone Skokomish. The Skokomish looks to remain above flood stage
at least through Tuesday night. Elsewhere, a few rivers could see
minor flooding Tuesday or Wednesday from the wet system currently
moving into the area.
The overall pattern looks to retain precip, albeit lesser amounts
Wednesday through Friday...with data remaining consistent that
drier conditions are expected over the weekend. That said,rivers
will remain high and if any other rivers do get to flood stage the
flooding could linger into Wednesday or Thursday as runoff
continues.
The saturated ground resultant from the recent wet weather combined
with low elevation snowmelt has created an elevated threat of
landslides across Western Washington. This threat will continue
through Tuesday before easing Wednesday with a break in the steady
rain. 18/16
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through Wednesday morning for Admiralty Inlet Area-
Bellevue and Vicinity-Bremerton and Vicinity-Central Coast-
East Puget Sound Lowlands-Eastern Strait of Juan de Fuca-
Everett and Vicinity-Hood Canal Area-Lower Chehalis Valley
Area-North Coast-Olympics-San Juan County-Seattle and
Vicinity-Southwest Interior-Tacoma Area-West Slopes North
Cascades and Passes-West Slopes North Central Cascades and
Passes-West Slopes South Central Cascades and Passes-
Western Skagit County-Western Strait of Juan De Fuca-
Western Whatcom County.
Wind Advisory from 1 AM Tuesday to 1 AM PST Wednesday for
Admiralty Inlet Area-Everett and Vicinity-San Juan County-
Western Skagit County-Western Whatcom County.
Coastal Flood Advisory from 8 AM to 1 PM PST Tuesday for
Admiralty Inlet Area-Eastern Strait of Juan de Fuca-San
Juan County-Western Skagit County-Western Whatcom County.
Wind Advisory from 7 AM Tuesday to 1 AM PST Wednesday for
Bremerton and Vicinity-Lower Chehalis Valley Area-Seattle
and Vicinity-Southwest Interior-Tacoma Area.
Wind Advisory from 11 PM this evening to 1 AM PST Wednesday for
Central Coast-North Coast.
High Surf Warning from 7 AM to 7 PM PST Tuesday for Central
Coast-North Coast.
PZ...Small Craft Advisory until 4 AM PST Tuesday for Grays Harbor Bar.
Small Craft Advisory until 7 PM PST this evening for West
Entrance U.S. Waters Strait Of Juan De Fuca.
Gale Warning until 7 AM PST Tuesday for Central U.S. Waters
Strait Of Juan De Fuca-West Entrance U.S. Waters Strait Of
Juan De Fuca.
Gale Warning from 5 PM Tuesday to 7 AM PST Wednesday for Central
U.S. Waters Strait Of Juan De Fuca.
Gale Warning from 1 AM Tuesday to 7 AM PST Wednesday for East
Entrance U.S. Waters Strait Of Juan De Fuca.
Gale Warning from 1 AM Tuesday to 4 AM PST Wednesday for
Admiralty Inlet-Northern Inland Waters Including The San
Juan Islands-Puget Sound and Hood Canal.
Gale Warning until 6 PM PST Tuesday for Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
Cape Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm.
&&In the hours before
Special weather statement, Dec 26, 6:42 PM PST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Seattle WA
642 PM PST Mon Dec 26 2022
WAZ001-503-504-506-507-509>512-514>517-555-556-558-559-280000-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
North Coast-Central Coast-East Puget Sound Lowlands-
Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity-
642 PM PST Mon Dec 26 2022
...HEAVY RAINFALL THROUGH TUESDAY AND RECENT SNOWMELT WILL LEAD
TO AN INCREASED THREAT OF LANDSLIDES IN WESTERN WASHINGTON...
A frontal system will bring another two to four inches of rainfall
to the mountains tonight and Tuesday with locally high amounts
possible. The lowlands will get one to three inches during this
time. This amount of rain will put extra pressure on soil
instability, leading to an increased threat of landslides.
For more information about current conditions, visit
www.weather.gov/seattle, select Hydrology, and then scroll down
for the links to the landslide information pages.
For more information on landslides, visit the website for the
Washington State Department of Natural Resources landslide
geologic hazards at: http://bit.ly/2mtA3wn
www.weather.gov/seattle
High Wind, Central Coast
- When
- December 27, 12:00 AM PST to 4:00 PM PST
- Where
- Central Coast forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Buoy
The Westport Tide gauge recorded a wind gust of 64 mph during the mid afternoon hours on December 27th. This came after coastal flooding was experienced earlier in the day.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in California, December 27, 20222 deaths · 67 kt wind · 28 events
- Heavy Snow in Utah, December 27, 20221 death · 2 injured · $40,000 · 1 event
- Flash Flood and Winter Storm in California, December 27 to 31, 2022$843,000 · 56 kt wind · 38 events
- Heavy Snow and Winter Weather in Idaho, December 27 to 29, 2022$25,000 · 9 events
- Winter Storm and Heavy Snow in Colorado, December 27 to 29, 202221 events
- Winter Weather in Kentucky, December 27, 20221 injured · 10 events
- Winter Weather in Michigan, December 27 to 28, 2022$20,000 · 2 events
- Heavy Snow and High Wind in New Mexico, December 27 to 29, 2022$10,000 · 69 kt wind · 15 events
- Flooding and High Wind in California, December 27, 2022$20 · 66 kt wind · 13 events
- Heavy Snow and High Wind in Nevada, December 27 to 28, 202263 kt wind · 10 events
- Coastal Flood in Washington, December 27 to 28, 20227 events
- High Wind in Oregon, December 27 to 28, 202256 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073552.